MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE ACP SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

NUVASIVE INC. NUVASIVE ACP SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 18009358
Medical Device Problem Codes Migration or Expulsion of Device (1395); Device Damaged by Another Device (2915); Expulsion (2933); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/07/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The two related fixation screws were received by nuvasive however, the plate was left in-situ and could not be evaluated.Radiographs provided confirm the damaged plate lock.The patient did not experience any pain or adverse symptoms.The patients post op activity levels are unknown and fusion can not be confirmed.Review of the provided radiograph identified the caudal most plate lock appears to be broken and out of position as well the right caudal screw is completely out of the bone and separated from the assembly and the left caudal screw appears to have backed out approx.2mm and is notably at a step angle.Examination of the returned screws identified damage consistent with off angled contact with the plate and or lock assembly.Additionally the internal hex features of both screw are stripped out indicating extreme force and poor engagement.The root cause of the failure although unknown the information provided suggests possible extreme screw angulation with lock contacted by screw and or proud screw placement combined with excessive force during lock engagement to be potential contributing factors.No additional investigation can be completed.Conversation with the attending rep noted the screws were replaced and up sized however the plate lock was broken and not replaced and still a concern for future back out.Manufacturing review: no lot code information was provided for the plate assembly so a complete manufacturing review could not be completed.Although review of ncmr records and similar events notes no non-conformances with respect to material type, treatments or dimensions that may have caused or contributed to this mode of failure.Review of the device history records of the returned screws notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Label review: "potential adverse events and complications.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation, nonunion or delayed union." "warnings, cautions and precautions.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." "correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.These devices are not intended to be used as the sole support for the spine.While proper selection can minimize risks, the size and shape of patient anatomy may present limitations on the size of the chosen implants.The nuvasive acp system is designed to assist in providing an adequate biomechanical environment for fusion.If a delayed union or nonunion occurs the implant may fail due to metal fatigue.Patients should be fully informed of the risk of implant failure." "bending of the nuvasive acp system is not recommended.Bending will compromise the mechanical performance of the plate and may adversely affect fit and function of the screw retaining mechanisms.If bending is unavoidable, be certain to bend the plate between the screw holes and retaining mechanisms.Inspect the plate for damage after bending.Implant components should be handled and stored appropriately to protect them from unintentional damage.The surgeon should avoid introducing notches or scratches into the plate surfaces as these may induce premature failure of the component.Notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage.To prevent compromising the bone-screw interface, caution should be taken not to over-torque the temporary fixation pin once it has tightened against the plate.To allow for proper utility of the locking mechanism during screw placement, use a drill-guide with the awl and/or drill to create a centered screw hole into the vertebral bodies." "follow proper instrument selection as specified in the surgical technique.The nuvasive acp system is designed to provide biomechanical stabilization as an adjunct to cervical fusion and should be used with anterior column support.Without anterior column support, its use may not be successful.Spinal fixation should only be undertaken after the surgeon has had hands on training in this method of spinal fixation and has become thoroughly knowledgeable about spinal anatomy and biomechanics.A surgical technique is available for instructions on the important aspects of this surgical procedure.Postoperative evaluation of the fusion and implant status is necessary.The surgeon may remove the implant once a solid fusion is obtained.The patient must be informed of the potential of this secondary surgical procedure and the associated risks.Care should be taken to ensure that all components are ideally fixated prior to closure." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "pre-operative warnings 3.Care should be used in the handling and storage of the acp implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.For sterile implants: assure highly aseptic surgical conditions, and use aseptic technique when removing the acp implant from its packaging.Inspect the implant and packaging for signs of damage, including scratched or damaged devices or damage to the sterile barrier.Do not use the acp implants if there is any evidence of damage.4.Refer to cleaning and sterilization instructions below for all non-sterile parts.5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "post-operative warnings during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." "method of use please refer to the surgical technique for this device." 9400042-en f-2023-05 h3 other text : remains in-situ.
 
Event or Problem Description
An acp screw back out 1 year post op.They did the revision surgery today to remove the screw.

Brand Name
NUVASIVE ACP SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key17137367
Report Number2031966-2023-00129
Device Sequence Number5773260
Product Code KWQ
UDI-Device Identifier00195377008459
UDI-Public195377008459
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K203253
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number18009358
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/07/2023
Initial Report FDA Received Date06/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
18008317 SCREW
Patient SexPrefer Not To Disclose